Case Presentation: 82 year-old female with a history of hypothyroidism on levothyroxine and coronary artery disease presented with 3 months of worsening generalized weakness, inability to walk, abdominal swelling, poor oral intake and 6 kg of unintentional weight loss. Review of symptoms was negative for fever, jaundice, orthopnea, dyspnea on exertion and syncope. Vital signs on admission were BP 130/61 mm/Hg, HR 62 bpm, and T 97.6F. Physical exam revealed significant abdominal ascites, pitting edema of bilateral lower extremities, and facial cachexia.
A paracentesis removed 4 liters of hazy fluid. Fluid analysis showed an albumin 1.9 g/dL, WBC 114 /uL, neutrophils 2/uL and LDH 91 U/L. Cytology did not reveal malignant cells. The serum-ascites albumin gradient (SAAG) was 1.0 g/dL. Serum chemistries showed an albumin of 2.9 g/dL, b- type natriuretic peptide level of 408 pg/mL, AST 24U/L, ALT 24 U/L, Alk Phos 71 U/L, PT 14.6, INR 1.2, TSH 44.76 mIU/L and free T4 0.75. Urine protein was 30. Abdominal US and CT scan showed large ascites without evidence of cirrhosis, hepatomegaly, hepatic lesions or portal vein thrombosis. The transvaginal US showed no cyst or mass involving the uterus or adnexae. ECHO indicative of normal left and right ventricular diastolic function.
Gastroenterology did not believe the ascites was secondary to hepatic dysfunction in the setting of normal labs and imaging. Endocrinology postulated that uncontrolled hypothyroidism likely contributed to ascites and fluid overload, and the patient was started on IV levothyroxine. One week after admission, ascites re-accumulated and a repeat paracentesis removed 5 liters. Given her deconditioned state, she discharged to a rehab facility with close outpatient follow up with endocrinology. Two weeks after starting levothyroxine TSH was 16.5 with notably decreased fluid accumulation.
Discussion: We present an interesting case of ascites secondary to severe hypothyroidism in the setting of medication non-compliance. Less than 4% of cases of ascites are secondary to hypothyroidism, and the mechanism is unclear. It is possible that decreased levels of thyroid hormone in the bloodstream lead to an increase in capillary permeability, resulting in extravasation of protein from the plasma into the extravascular space.
Ascites secondary to hypothyroidism is an exudative process with a SAAG of less than 1.1. Other causes of exudative ascites include infection, malignancy or peritonitis. Given that malignancy and infection were ruled out via imaging and lab findings, it can be postulated that severe hypothyroidism was the cause of ascites in this patient. Though protein in the ascitic fluid was not greater than 2.5 g/dL as seen in other case reports, our patient had low serum albumin in the setting of malnutrition, which could explain the lower ascitic fluid albumin. Levothyroxine reaches a steady state at six weeks; therefore re-accumulation of ascites is expected until resolution of uncontrolled hypothyroidism.
Conclusions: The differential diagnosis for ascites includes hepatic, cardiac, nephrotic, malignant or infectious pathology. Rare causes of ascites, including severe hypothyroidism, should be considered once the common causes have been ruled out.